North Dakota, 2009

Lightning Strike in North Dakota, July 7, 2009

July 7, 2009 · NWS BIS · 1 event in 1 county or zone

Scattered thunderstorms over southwest North Dakota resulted in two separate reported damaging lightning strikes during the evening hours of July 7th. Multiple hay bales were burned resulting in several thousand dollars in damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Scattered thunderstorms over southwest North Dakota resulted in two separate reported damaging lightning strikes during the evening hours of July 7th. Multiple hay bales were burned resulting in several thousand dollars in damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 7, 2:15 PM MST, 3 hours 45 minutes earlier.

Area forecast discussion, Jul 7, 2:15 PM MST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
415 PM CDT TUE JUL 7 2009

.SYNOPSIS...

AN UPPER LEVEL LOW PRESSURE SYSTEM OFFSHORE WASHINGTON IS FORECAST
TO EJECT SEVERAL MIDDLE LEVEL SHORTWAVES INTO THE NORTHERN PLAINS AS
THE MAIN BELT OF WESTERLIES RIDES OVER A BROAD SUBTROPICAL RIDGE
CENTERED OVER THE SOUTHERN PLAINS. THIS WILL KEEP NORTH DAKOTA
ACTIVE IN TERMS OF PRECIPITATION FORECASTS.

&&

.SHORT TERM...TUESDAY THROUGH FRIDAY NIGHT...

AFOREMENTIONED SHORTWAVES PRESENT THE MAIN FORECAST
UNCERTAINTY...WHICH IS RESULTANT SEVERE WEATHER THIS PERIOD.

FOR THIS EVENING...IT APPEARS THE THREAT OF SEVERE WEATHER HAS
DIMINISHED ACROSS THE AREA AND THAT THE BEST FOCUS FOR CONVECTION IS
OVER THE EASTERN DAKOTAS. ADDITIONAL SHOWERS AND AN ISOLATED
THUNDERSTORM OR TWO ARE POSSIBLE OVER SOUTH CENTRAL...BUT GENERALLY
SHOULD WIND DOWN AS MORE FAVORABLE KINEMATICS SHIFT EASTWARD.

THE MAIN THREAT FOR SEVERE WEATHER IS ON
WEDNESDAY AFTERNOON...EVENING...AND NIGHT. DEEPENING LOW PRESSURE
BENEATH A RATHER STRONG JET STREAK IS FORECAST TO BE OVER
SOUTHEASTERN MONTANA WEDNESDAY AFTERNOON. MEANWHILE...AN APPROACHING
COLD FRONT IS FORECAST TO MOVE INTO WESTERN NORTH DAKOTA AROUND 7 PM
CDT...AND A WARM FRONT IS EXPECTED TO EXTEND OUT OF THE LOW EASTWARD
ALONG THE DAKOTA BORDER. WARM MOIST AIR SOUTH OF THE WARM FRONT MAY
ADVECT NORTHWARD JUST FAR ENOUGH TO BREAK DOWN THE CAP ON THE NORTH
SIDE OF THE WARM FRONT. THERE...THE LOW LEVEL WIND FIELD WILL BE
BACKED AND LARGE LOW LEVEL SHEAR MAGNITUDES WILL SUPPORT A TORNADO
THREAT AS WELL AS LARGE HAIL AND DAMAGING WINDS. ONCE LOW LEVEL
CAPES DECREASE DUE TO LOSS OF SOLAR INPUT...THE THREATS WILL
TRANSITION TO LARGE HAIL AND DAMAGING WINDS.

IT IS IMPORTANT TO NOTE THAT THE LARGE SCALE ASCENT SUPPORTS A RAPID
BREAKDOWN OF CAPPING...WHICH WOULD CAUSE A QUICK TRANSITION FROM
DISCRETE SUPERCELLS TO A LINEAR SYSTEM WITH ASSORTED BOW ECHOES AND
EMBEDDED SUPERCELLS/MESOCYCLONES. SO...IF DISCRETE STORMS ARE SLOW
TO FORM THERE WILL BE LESS CHANCE OF SIGNIFICANT TORNADOES. THIS
IS CONSISTENT WITH NCEP/STORM PREDICTION CENTER THINKING AND
REASONING FOR NOT UPGRADING TO A MODERATE RISK. IT DOES APPEAR
THAT THE BEST CHANCE FOR TORNADOES WILL BE ACROSS SOUTHWESTERN
NORTH DAKOTA.

OTHERWISE...ADDITIONAL SHORTWAVES ARE DUE TO EJECT INTO THE AREA WITH
FAR LESS UNCERTAINTY AND VIGOR UNTIL THE LONG TERM. TEMPERATURES
WERE LARGELY UNCHANGED WITH ONLY A SLIGHT NUDGING TOWARD LATEST 12
UTC GUIDANCE.

.LONG TERM...MONDAY THROUGH FRIDAY...

FAST...NORTHWEST FLOW IS FORECAST ACROSS THE NORTHERN PLAINS THIS
WEEKEND IN THE WAKE A DEPARTING UPPER LEVEL LOW INTO EASTERN CANADA.
CERTAINLY...MINOR SHORTWAVES WILL BE EMBEDDED WITHIN THIS FLOW.
HOWEVER...THE PREDICTABILITY OF THESE WAVES IS VERY LOW...AND WILL
LEAVE OUT WIDESPREAD MENTION OF PRECIPITATION WITH THESE WAVES UNTIL
FORECAST PREDICTABILITY INCREASES TOWARDS THE SHORT TERM.
HOWEVER...SLIGHT CHANCE WORDING IS INCLUDED IN THE SOUTHWEST AND FAR
SOUTH WHERE A LEE TROUGH IN EASTERN MONTANA WILL AID IN CONVECTIVE
DEVELOPMENT. THE NEXT MAJOR WAVE WILL PROPAGATE FROM THE PACIFIC
NORTHWEST INTO NORTHERN PLAINS EARLY NEXT WEEK. THE GFS SOLUTION IS
ABOUT 12 TO 18 HOURS FASTER THAN THE ECMWF...THE GFS PLACING THE
SYSTEM ON THE MONTANA BORDER MONDAY NIGHT...COMPARED TO MID TUESDAY
ON THE ECMWF. HOWEVER...SEVERE WEATHER AND HEAVY RAIN WILL NOT BE
OUT OF THE QUESTION WITH THIS WAVE EARLY NEXT WEEK. TEMPERATURES
THROUGH THE PERIOD WILL BE NEAR TO SLIGHTLY BELOW CLIMATOLOGY.

&&

.AVIATION...

IFR TO MVFR STRATUS ACROSS WESTERN AND CENTRAL NORTH DAKOTA IN THE
WAKE OF THUNDERSTORMS TUESDAY MORNING WILL LIKELY CONTINUE THROUGH
THE AFTERNOON...EVENING AND OVERNIGHT...ESPECIALLY AT
KBIS...KMOT...AND KJMS. AFTERNOON THUNDERSTORMS ACROSS THE FAR WEST
AND SOUTHEAST WILL SLOWLY DECREASE AFTER SUNSET...WITH LITTLE
ADDITIONAL THUNDERSTORMS OVERNIGHT. MID LEVEL CLOUDS SHOULD INCREASE
FROM WEST TO EAST IN THE 09 TO 15 UTC TIMEFRAME IN ADVANCE OF THEN
NEXT UPPER LEVEL DISTURBANCE. A WARM FRONT WILL BE POSITIONED NEAR THE
NORTH DAKOTA SOUTH DAKOTA BORDER WITH A COLD FRONT NEAR THE MONTANA
BORDER BY WEDNESDAY EVENING. THIS WILL SET THE STAGE FOR A POSSIBLE
SEVERE WEATHER OUTBREAK BEGINNING IN THE WEST LATE WEDNESDAY
AFTERNOON...SPREADING EAST INTO THE OVERNIGHT.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SCHECK/PJA
Hazardous weather outlook, Jul 7, 2:27 PM MST, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
427 PM CDT TUE JUL 7 2009

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-082130-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
427 PM CDT TUE JUL 7 2009 /327 PM MDT TUE JUL 7 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS LATE THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SEVERE THUNDERSTORMS ARE LIKELY OVER WESTERN AND CENTRAL NORTH
DAKOTA BEGINNING LATE WEDNESDAY AFTERNOON IN THE WEST...AND
SPREADING EAST INTO CENTRAL NORTH DAKOTA WEDNESDAY NIGHT. THE
STORM PREDICTION CENTER CURRENTLY HAS WESTERN AND CENTRAL NORTH
DAKOTA IN A SLIGHT RISK FOR SEVERE WEATHER...BUT THIS MAY BE
UPGRADED INTO A MODERATE RISK LATER ON. THE MAIN THREATS WILL BE
ISOLATED STRONG TORNADOES...DAMAGING WINDS...AND LARGE HAIL EARLY
IN THE EVENING. THE SYSTEM SHOULD TRANSITION TOWARD A LINEAR
STRUCTURE WITH THE MAIN THREATS DAMAGING WINDS AND LARGE HAIL
LATER IN THE EVENING AS IT PROGRESSES EASTWARD. CHECK BACK FOR
ADDITIONAL UPDATES.

SLIGHTLY COOLER AND DRIER AIR WILL ARRIVE THURSDAY AFTERNOON. AN
UPPER LEVEL TROUGH AND COLD FRONT WILL PASS THROUGH FRIDAY INTO
FRIDAY NIGHT WITH A SLIGHT CHANCE OF THUNDERSTORMS.

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS BY MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LATE WEDNESDAY AFTERNOON AND WEDNESDAY
NIGHT.

KS/SCHECK

The radar

The Bismarck radar (KBIS), 119 km away, was scanning. The volume nearest the first event began at 00:59 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Stark

When
July 7, 6:00 PM MST
Where
Stark County, Richardton
Property damage
$4,000
Reported by
Newspaper
Coordinates
46.880, -102.320

Two separate lightning strikes ignited hay bales near Richardton and Gladstone in Stark County. Eighty bales of hay were lost near Richardton, and one bale of hay was lost near Gladstone.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2009Every state in 2009This day in weather historyWarnings in North Dakota, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186484.